Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Bismarck, ND

June 26, 2009Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2009, 4:41 PM MDT for Dunn County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2009, 4:41 PM MDT (22:41 UTC)
Expired
Jun 26, 2009, 5:15 PM MDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 144 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262241
SVRBIS
NDC025-262315-
/O.NEW.KBIS.SV.W.0079.090626T2241Z-090626T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
441 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 515 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIRSCHVILLE...OR 20 MILES NORTHEAST OF DICKINSON...AND MOVING NORTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 455 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4744 10268 4742 10223 4702 10229 4702 10271
TIME...MOT...LOC 2242Z 184DEG 15KT 4709 10249

$$

LEBLANG
1 follow-up statement
000 
WWUS53 KBIS 262304
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
604 PM CDT FRI JUN 26 2009

NDC025-262315-
/O.CON.KBIS.SV.W.0079.000000T0000Z-090626T2315Z/
DUNN ND-
504 PM MDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN DUNN COUNTY...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MARSHALL...OR 27 MILES NORTHEAST OF DICKINSON...MOVING NORTH AT
15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN DUNN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4744 10268 4742 10223 4702 10229 4702 10271
TIME...MOT...LOC 2304Z 184DEG 15KT 4717 10240

$$

LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:20 AM MDT, 13 hours 21 minutes earlier.

Area forecast discussion, Jun 26, 3:20 AM MDT, 13 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT FRI JUN 26 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN
NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO
CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER
VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED
DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE
MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND
GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER
ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING
TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES
700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE
EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS.
CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND
PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT
STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE
THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO
SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN
THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING
ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY.

.LONG TERM...MONDAY THROUGH THURSDAY...
EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND
THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM
PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN
CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR
SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN
DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW
SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY
MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA
ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT
WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A
POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH
DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE
EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED
THUNDERSTORMS MAINLY ACROSS THE NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051.

&&

TSW/WAA
Hazardous weather outlook, Jun 26, 3:44 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT FRI JUN 26 2009

NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY
AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT.
WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:05 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jun 26, 12:09 AM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams66 min
Jun 26, 3:25 AM MDTFlash Flood WatchBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more24 hr
Jun 26, 1:39 PM MDTSevere Thunderstorm WarningBISRolette32 min
Jun 26, 3:48 PM MDTTornado WarningBISSheridan, Wells27 min
Jun 26, 4:00 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Jun 26, 4:16 PM MDTTornado WarningBISPierce, Sheridan, Wells29 min
Jun 26, 4:21 PM MDTTornado WarningBISWells24 min
Jun 26, 4:26 PM MDTTornado WarningBISPierce, Sheridan, Wells34 min
Jun 26, 4:47 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 4:51 PM MDTTornado WarningBISMcLean24 min
Jun 26, 5:05 PM MDTTornado WarningBISAdams, Grant, Hettinger25 min
Jun 26, 5:13 PM MDTTornado WarningBISMcLean32 min
Jun 26, 5:22 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 26, 5:22 PM MDTTornado WarningBISGrant, Hettinger23 min
Jun 26, 5:23 PM MDTTornado WarningBISMercer, Oliver37 min
Jun 26, 5:42 PM MDTTornado WarningBISGrant33 min
Jun 26, 5:42 PM MDTTornado WarningBISMcLean, Sheridan48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.